March 21, 2007

Weight Gain Now Most Significant Issue With Antipsychotic Medications

New research that was presented at the 15th European Congress of Psychiatry, held this week in Madrid, Spain, confirmed what many families already know - that the impact of weight gain and metabolic disorders such as diabetes (which are common side effects of many of today's medications) now tops the list as the most challenging side-effect of antipsychotic medications, according to 84% of European psychiatrists surveyed.

The European Physical Health in Schizophrenia Survey response results are based on approximately 4,220 responses have been from psychiatrists from about 14 countries.

The survey suggested that 87% of the participating psychiatrists rated physical health as important to extremely important, while less than half of the psychiatrists (42%) reported that they regularly monitor their patients' physical health during routine consultation. Health monitoring (such as blood glucose and blood pressure monitoring) is now commonly recommended by experts for people who are on antipsychotic medications.

Related Reading:
Antipsychotic Drug-induced Weight Gain Stopped With Metformin
How Antipsychotic Drugs Cause Weight Gain
Diet Program for Inpatients With Schizophrenia


I have a son with schizophrenia and he's on a medicine that causes his tongue to twist and hang out. He's gained weight and just can"t get the right medicine for him. He"s 30 years old and has a difficult time talking. His doctor changes his meds regularly but nothing seems to help him. Please help me.
Thank you

Posted by: cheryl white at July 6, 2007 04:38 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required